A University of Illinois researcher is disputing recent claims that kava is linked to liver problems. Donald P. Waller, Ph.D., professor of pharmacology and toxicology, analyzed the same adverse event reports that led to the herb's safety being questioned throughout Europe as well as North America, Australia and New Zealand (see "European Studies Link Kava To Liver Damage," NFM, February 2002). In Report on Kava and Liver Damage, Waller concluded that there is "no clear evidence that the liver damage reported in the United States and Europe was caused by the consumption of kava."
A coalition of dietary supplements industry associations, including the American Herbal Products Association, National Nutritional Foods Association, American Botanical Council, Council for Responsible Nutrition and Utah Natural Products Alliance, commissioned Waller to evaluate 26 kava-related AERs received by the FDA between May 1998 and September 2001, as well as 30 Swiss and German AERs gathered in the last 11 years.
"We wanted to know, from an unbiased and qualified scientific perspective, whether the case reports that emerged are evidence of an actual association between kava and liver damage," said Michael McGuffin, AHPA president. "If that is the case, we need to know that to carry out our mission to promote responsible commerce; if that is not the case, we need to know that so we can be prepared to respond appropriately."
Although all of the German AERs reported liver problems, only five U.S. cases involved liver effects. Waller reported "no scientifically supported association of liver disease with the use of kava ... using the FDA AERs."
Further, when Waller reviewed the nonliver-related FDA AERs, he found two cases of excessive kava consumption that, "from a toxicological perspective ... provide some evidence that kava itself is not a direct hepatotoxin, even in extremely high concentrations."
In the report, delivered to the FDA on Feb. 19, Waller criticized the German and Swiss case reports as lacking in "specific clinical and historical information" and recommended they be "revisited where possible to obtain further information."
Waller concluded: "Kava when taken in appropriate doses ... has no scientifically established potential for causing liver damage." But he warned that any pharmacologically active agent can interact with drugs, pre-existing conditions and hypersensitivity reactions, possibly affecting the substance's toxicity.
Waller also said taking kava may not be appropriate with "concomitant intake of prescription drugs associated with liver damage, excessive alcohol consumption and pre-existing liver disease with compromised liver function."
This advice matches industry recommendations, including AHPA's suggested label statement for kava products, NNFA's position on the herb (www.nnfa.org/services/science/background.htm) and ABC's recommendations to kava consumers (see "European Studies Link Kava To Liver Damage," NFM, February 2002).
The industry coalition is awaiting a response from the FDA and "will continue to evaluate the situation," said Loren Israelsen, UNPA executive director. "We want to work closely with the FDA to find the best solution where everybody is in agreement that the goal is to protect consumer safety. But [the goal is] also to not preemptively remove a product from the market unless there is a good reason to do so."
Natural Foods Merchandiser volume XXIII/number 4/p. 9